Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Charleston, WV

June 14, 2000Clay County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2000, 9:19 PM EDT for Clay County, Roane County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2000, 9:19 PM EDT (01:19 UTC)
Expired
Jun 14, 2000, 9:45 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS51 KRLX 150119
SVRCRW
WVC015-087-150145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
919 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST VIRGINIA...
  ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 945 PM EDT...

* AT 909 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER EXTREME NORTHEASTERN KANAWHA COUNTY...OR ABOUT 12
  MILES WEST OF CLAY...MOVING NORTHEAST AT 20 MPH.

.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3856 8137 3856 8125 3852 8117 3848 8127
          3845 8127 3843 8123 3852 8110 3864 8101
          3861 8109 3864 8110 3864 8115 3866 8117
          3872 8117 3877 8120

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 3:00 PM EDT, 6 hours 19 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-151000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED JUN 14 2000

TSRA A BIT MORE WIDESPREAD THIS PM THAN LAST TWO WITH DEEPER
MOISTURE AND GREATER INSTABILITY.

MODELS HANDLING NEXT 48 HOURS ABOUT THE SAME WITH JUST SOME MINOR
TIMING DIFFERENCES. UPPER TROUGH BROADENS AS SHORTWAVE DIVES DOWN
THE BACK SIDE...THEN LIFTS/SHEARS OUT ACROSS THE FA DURING THURSDAY.
GOOD DYNAMICS AND POSITION OF RRQ OF H2 JET WILL AID IN DEVELOPMENT
OF THUNDERSTORMS DEVELOPING ALONG WEAK SURFACE BOUNDARY. EXPECTING
TIMING OF SHORTWAVE AND POSITION OF SURFACE BOUNDARY TO FOCUS
HIGHEST POPS IN THE EAST.

A BRIEF INTRUSION OF MARGINALLY DRIER AIR WILL ARRIVE FOR THURSDAY
NIGHT...BUT WITH FRONT WASHING OUT AND SOUTHERLY FLOW ESTABLISHED WE
WILL SEE A RETURN TO WARM AND HUMID WITH PM TSRA...IN OTHER WORDS NO 
RESPITE.

HAVE STUCK CLOSE TO MOS TEMPS AND POPS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/NOGUEIRA

In the hours before

Special weather statement, Jun 14, 4:02 PM EDT, 5 hours 17 minutes before
WVZ008-009-013>018-026-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT WED JUN 14 2000

AN AREA OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA WILL BE
CAPABVLE OF PRODUCING VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND
SMALL HAIL BETWEEN 4 PM AND 5 PM.  THE MOST LIKELY THREAT WILL BE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.

.END/JMV

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:11 PM EDTSevere Thunderstorm WarningRLXPutnam19 min
Jun 15, 1:13 PM EDTSevere Thunderstorm WarningRLXMason, Putnam17 min
Jun 15, 1:40 PM EDTSevere Thunderstorm WarningRLXGilmer20 min
Jun 15, 2:02 PM EDTSevere Thunderstorm WarningRLXRoane28 min
Jun 15, 2:15 PM EDTSevere Thunderstorm WarningRLXLewis30 min
Jun 15, 2:32 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan28 min
Jun 15, 2:38 PM EDTSevere Thunderstorm WarningRLXUpshur22 min
Jun 15, 2:47 PM EDTSevere Thunderstorm WarningRLXKanawha28 min
Jun 15, 2:52 PM EDTSevere Thunderstorm WarningRLXBarbour38 min
Jun 15, 2:56 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer34 min
Jun 15, 3:02 PM EDTSevere Thunderstorm WarningRLXBoone28 min
Jun 15, 3:07 PM EDTSevere Thunderstorm WarningRLXClay38 min
Jun 15, 3:12 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jun 15, 3:20 PM EDTSevere Thunderstorm WarningRLXRandolph25 min
Jun 15, 3:29 PM EDTSevere Thunderstorm WarningRLXNicholas31 min
Jun 15, 3:33 PM EDTSevere Thunderstorm WarningRLXFayette27 min
Jun 15, 3:39 PM EDTSevere Thunderstorm WarningRLXBraxton, Webster21 min
Jun 15, 3:42 PM EDTSevere Thunderstorm WarningRLXUpshur33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.